Advertisement

Bidirectional ventricular tachycardia resulting from digoxin and amiodarone treatment of rapid atrial fibrillation

      To the Editor:—In the current guidelines for Cardiopulmonary Resuscitation (CPR) and Emergency Cardiovascular Care (ECC),
      • Cummins R.O
      Guidelines 2000 for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.
      amiodarone is highly recommended for treatment of supraventricular tachycardia (SVT) and ventricular tachycardia (VT), especially in patients with impaired left ventricular (LV) function. However, not all patients are suitable. We report a case with congestive heart failure (CHF) and new onset of atrial fibrillation (AF) with rapid ventricular response (RVR). Bidirectional VT attacked after digoxin and amiodarone were administered.
      A 69-year-old man had shortness of breath and edema of bilateral legs for 1 month. Decompensated heart failure with pulmonary edema and respiratory failure happened on February 2, 2001. He was transferred to the ED of our tertiary medical center for further intensive care. On admission to our intensive-care unit, the patient was acutely ill-looking. The blood pressure was kept around 144/94 mm Hg under high doses of dopamine and norepinephrine intravenous infusion; pulse rate was 114 beats/min and respiratory rate was 26 breaths/min. Physically, jugular veins were engorged. Auscultation of the lungs revealed diffuse crackles. Heartbeats were regular without significant murmur. Extremities were cyanotic with pitting edema. The remainder of the physical examination was unremarkable. Serum potassium was abnormally high (6.1 mmol/L); blood urea nitrogen (BUN; 38.2 mg/dL) and creatinine (2.3 mg/dL) were both above the upper limits. The serum cardiac enzymes were all within normal limits.
      Given the symptoms and signs of CHF with cardiogenic shock, he received continuous infusion of furosemide and dobutamine. As his condition improved gradually, inotropic agents were tapered and diuretics were discontinued. However, new onset of AF with a ventricular rate of approximately 140 beats/min was noted on the second day. Digoxin was used intravenously: 0.5 mg for loading, 0.25 mg twice with a 6-hour interval. Amiodarone was then infused intravenously for persistent AF with RVR with the dose of 1 mg/kg per hour for 6 hours then 0.5 mg/kg per hour. Sustained monomorphic VT was noted intermittently after 450-mg amiodarone infusion. At that time, amiodarone was not held for its potential to treat VT. Bidirectional VT without hypotension attacked after 17 hours and 690 mg amiodarone administration (Fig 1). Serum potassium was in the lower normal limit (3.5 mmol/L); the renal function was deteriorating with BUN 73.8 mg/dL and creatinine 3.04 mg/dL. The serum cardiac enzymes were all within normal limits. Infusion of amiodarone was stopped under the impression of digoxin intoxication and lidocaine was used. Besides, potassium was supplemented. Serum digoxin level was markedly elevated (4.33 ng/mL). After the treatments, normal sinus rhythm resumed 5 days later and the serum digoxin level was gradually down to 1.47 ng/mL. He was successfully weaned from the ventilator and transferred to the general ward.
      Figure thumbnail GR1
      FIGURE 1Bidirectional ventricular tachycardia after 1 mg digoxin and 690 mg amiodarone.
      Amiodarone is a complex drug with effects on sodium, potassium, and calcium channels as well as α- and β-adrenergic blocking properties. In the International Guidelines 2000 for CPR and ECC, amiodarone became the first choice for SVT and VT in patients with LV dysfunction and was addressed for AF unresponsive to digoxin.
      • Cummins R.O
      Guidelines 2000 for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.
      In our patient with CHF, approximately 690 mg amiodarone was administered after 1 mg digoxin for treating new onset of AF. Sustained monomorphic VT occurred intermittently then and bidirectional VT associated with digoxin toxicity attacked 17 hours after addition of amiodarone. It returned to normal sinus rhythm after discontinuing digoxin and amiodarone and the addition of lidocaine.
      Bidirectional VT is rare but classic arrhythmia of digitalis toxicity.
      • Nogrady S
      • Nicolic G
      Bidirectional tachycardia.
      It was defined as VT with a regular rate and 2 QRS morphologies with opposite polarities.
      • Wagner G
      The mechanism remains uncertain, and it could be infra-atrioventricular junctional in origin.
      • Cohen S.I
      • Deisseroth A
      • Hecht H.S
      Infra-His bundle origin of bi-directional tachycardia.
      It is well known that amiodarone increases serum digoxin concentrations by inhibiting tubular secretion or displacing bound digoxin from tissue. The combination will increase the serum level of digoxin. As a result of increased cardiac automaticity, premature ventricular beats are often the earliest dysrhythmia,
      • Ma G
      • Brady W.J
      • Pollack M
      • Chan T.C
      Electrocardiographic manifestations digitalis toxicity.
      and bidirectional VT are considered pathognomonic for digitalis toxicity.
      • Hauptman P.J
      • Kelly R.A
      Digitalis.
      In our patient, mild deterioration of renal function, relative hypokalemia and mainly, the addition of amiodarone, contributed to digoxin intoxication.
      Amiodarone has been a star treatment for SVT and VT. However, it could lead to digitalis toxicity with previous or concomitant use of digoxin in patients with CHF. Amiodarone should be prescribed carefully in those patients.

      References

        • Cummins R.O
        Guidelines 2000 for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.
        Circulation. 2000; 102: I112-I129
        • Nogrady S
        • Nicolic G
        Bidirectional tachycardia.
        Heart Lung. 1998; 27: 149-150
        • Wagner G
        Morriott’s Practical Electrocardiography. 9th ed. Williams and Wilkins, Baltimore1994
        • Cohen S.I
        • Deisseroth A
        • Hecht H.S
        Infra-His bundle origin of bi-directional tachycardia.
        Circulation. 1973; 47: 1260-1266
        • Ma G
        • Brady W.J
        • Pollack M
        • Chan T.C
        Electrocardiographic manifestations.
        J Emerg Med. 2001; 20: 145-152
        • Hauptman P.J
        • Kelly R.A
        Digitalis.
        Circulation. 1999; 99: 1265-1270